Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 294, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2005, 8:31 PM CDT for McLean County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2005, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 21, 2005, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McLean County, ND
The radar
The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 220131
SVRBIS
NDC055-220200-
/O.NEW.KBIS.SV.W.0294.050722T0131Z-050722T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT THU JUL 21 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 900 PM CDT
* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WASHBURN...OR
ABOUT 32 MILES NORTH OF BISMARCK...AND MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN MCLEAN COUNTY AROUND 850 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 4743 10068 4743 10068 4733 10068 4732 10077
4721 10077 4716 10095 4719 10098 4724 10097
4726 10098 4730 10108 4732 10110
$$
TSW1 follow-up statement
000
WWUS53 KBIS 220145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT THU JUL 21 2005
NDC055-220200-
/O.CON.KBIS.SV.W.0294.000000T0000Z-050722T0200Z/
MCLEAN ND-
845 PM CDT THU JUL 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
SOUTHEASTERN MCLEAN COUNTY...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 11 MILES EAST
OF WASHBURN...OR ABOUT 34 MILES NORTH OF BISMARCK...MOVING NORTHEAST
AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN MCLEAN COUNTY AROUND 900 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4743 10068 4743 10068 4733 10068 4732 10077
4721 10077 4716 10095 4719 10098 4724 10097
4726 10098 4730 10108 4732 10110
$$
TSWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 AM CDT, 16 hours 21 minutes earlier.
Area forecast discussion, Jul 21, 4:10 AM CDT, 16 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 410 AM CDT THU JUL 21 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT SURFACE TROUGH OVER CENTRAL MONTANA/WYOMING IS PROGGED TO MOVE EAST TO THE WESTERN BORDERS OF THE DAKOTAS BY 18Z...A SLOWER PROGRESSION THAN YESTERDAYS MODEL RUNS. THUS WILL MAKE A CHANGE IN THE FORECASTED WINDS TODAY AS WELL AS INTRODUCE PRECIP CHANCES TO THE WESTERN COUNTIES THIS AFTERNOON. THE TROUGH WILL BE THE FOCUS OF THUNDERSTORM INITIATION...WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE AS DEWPOINTS INCREASE AHEAD OF THE TROUGH. CAPE VALUES INCREASE TO 500 TO OVER 1000 THIS AFTERNOON ACROSS THE WHOLE FORECAST AREA. HAVE MENTIONED POSSIBLY SEVERE WORDING AS PER PREVIOUS FORECAST...BUT NOW INCLUDES THE WESTERN COUNTIES AS WELL. THE TROUGH IS PROGGED TO REMAIN IN THE CENTRAL DAKOTAS THIS EVENING AND MOVE SLOWLY EAST AND WEAKEN OVERNIGHT. FRIDAY WILL SEE ANOTHER LOW DEVELOPING IN THE LEE OF THE ROCKIES WITH STRONG SOUTHEAST WINDS OVER THE DAKOTAS AND KEEPING DEWPOINTS INTO THE 60S. THIS LOW/TROUGH IS FORECAST TO APPROACH THE WESTERN BORDER OF THE DAKOTAS AFTER MIDNIGHT FRIDAY NIGHT AND MOVING INTO CENTRAL NORTH DAKOTA BY DAYBREAK ON SATURDAY. PLENTY OF LOW LEVEL MOISTURE AND CAPE TO WORK WITH...AND EXPECT A LATE FRIDAY NIGHT/EARLY SATURDAY MORNING ROUND OF THUNDERSTORMS...SOME SEVERE...FOR THE WHOLE FORECAST AREA. THE TIMING OF THE MOVEMENT OF THE TROUGH IS KEY FOR TIMING OF PRECIPITATION. .LONG TERM...SUNDAY THROUGH THURSDAY. AN UPPER LEVEL TROUGH AND SURFACE LOW WILL MOVE ACROSS THE STATE ON LATE SUNDAY AND MONDAY...WITH GOOD UPPER LEVEL DIFLUENCE AND SURFACE MOISTURE ADVECTION. WILL KEEP A CHANCE OF TSTMS IN THE FORECAST BEGINNING SATURDAY AFTERNOON THROUGH MONDAY EVENING. THE TROUGH DEEPENS AS IT MOVES EAST MONDAY NIGHT AS STRONG RIDGE DEVELOPS OVER THE WEST COAST...PUTTING ND IN A DRY NORTHWEST FLOW ALOFT WITH TEMPS GENERALLY AT OR BELOW NORMAL. LITTLE CHANGE TO ONGOING FORECAST AND ADDED A DRY AND SEASONABLE DAY 8 TO PACKAGE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && VINING/WETZEL
Hazardous weather outlook, Jul 21, 5:08 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 508 AM CDT THU JUL 21 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221006- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 508 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME SEVERE WITH DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS...SOME SEVERE... FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Jul 21, 7:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL BISMARCK 46.81N 100.77W
07/21/2005 1.75 INCH BURLEIGH ND PUBLIC
NORTHSIDE OF TOWN.
&&
JCLocal storm report, Jul 21, 7:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL BISMARCK 46.81N 100.77W
07/21/2005 2.00 INCH BURLEIGH ND NWS EMPLOYEE
NORTHSIDE OF TOWN.
&&
JCLocal storm report, Jul 21, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST BISMARCK 46.81N 100.77W
07/21/2005 60 MPH BURLEIGH ND NWS EMPLOYEE
GOLFBALL SIZE HAIL AND SMALLER FELL FOR 5 MINUTES AND
COVERED THE GROUND ON THE NORTHSIDE OF TOWN.
&&
JCLocal storm report, Jul 21, 7:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 18 N HETTINGER 46.26N 102.63W
07/21/2005 2.50 INCH ADAMS ND EMERGENCY MNGR
GOLF BALL TO TENNIS BALL SIZE HAIL.
&&
JCLocal storm report, Jul 21, 8:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST BISMARCK 46.81N 100.77W
07/21/2005 70 MPH BURLEIGH ND NWS EMPLOYEE
60 TO 70 MPH WIND WITH GOLF BALL SIZE HAIL FOR TEN
MINUTES. HOMES WITH SIDING DAMAGED AND WINDOWS BROKEN.
&&
JCLocal storm report, Jul 21, 8:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL BISMARCK 46.81N 100.77W
07/21/2005 0.88 INCH BURLEIGH ND NWS EMPLOYEE
HAIL FELL ON SOUTHSIDE OF TOWN.
&&
JCThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 58 min |
| Jul 21, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 20 min |
| Jul 21, 7:59 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 31 min |
| Jul 21, 8:10 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 52 min |
| Jul 21, 8:21 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 56 min |
| Jul 21, 8:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan | 49 min |
| Jul 21, 9:32 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 58 min |
| Jul 21, 9:37 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.